Virginia, 2019

Damaging Winds in Virginia, September 11, 2019

September 11, 2019 · NWS AKQ · 3 events in 2 counties and zones

Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 11, 3:14 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 11, 3:14 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
414 PM EDT Wed Sep 11 2019

.SYNOPSIS...
High pressure remains over the area through Thursday, with above
normal temperatures. Thunderstorms will develop over the Blue
Ridge and move into the area later this evening. A back door
cold front will move in from the northeast on Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 400 PM EDT Wednesday...

High pressure remains over the area. Temperatures this afternoon
have climbed into the mid 90s in the VA Piedmont. This will
lead to enough instability for the thunderstorms developing
along the Blue Ridge to continue to move east towards the I-95
corridor. SPC has the northern portions of the area in a
marginal risk for strong to severe storms this evening. CAMs
have the line of storm moving into northwest part of the area
near 22-00z, and after 00z for areas along and east of I-95.
CAMs are not keeping this line of storms going much farther east
than I-95, for exception of the lower MD Eastern Shore.

Temperatures tonight will only fall into the low 70s. There may
be patchy fog again Thursday morning in the VA Piedmont and
areas south of the James River in SE VA (Fog will be more likely
in areas that receive rain this evening).

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 400 PM EDT Wednesday...

High pressure will still be over the area for Thursday.
Temperatures are expected to approach the mid 90s inland and
mid 80s at the immediate coast.

A backdoor cold front will be moving in late on Thursday night.
A line of showers and thunderstorms will accompany the front.
Highest pops will be for Delmarva. Instability will be low,
therefore nothing expecting many thunderstorms.

High pressure will be building in for Friday with a wedge
developing. Friday high temperature will be much cooler with
mostly cloudy conditions and light rain. Highs on Friday will
be in the low 70s north to near 80 along the VA/NC border. Low
temperatures will be in the 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

Sfc high pressure lingers over the area through 12z Sun before
moving to the south/east of the region by Sun aftn. Aloft, an
anticyclone will be positioned just off the Carolina coast with
ridging extending westward into the TN Valley while a tropical wave
may be over FL (tracking along the srn periphery of the ridge).
Latest guidance is forecasting upper ridging to build across the ern
CONUS through the early to middle part of next week, while the
aforementioned tropical wave slowly tracks N-NNE toward the TN
Valley/srn Appalachians. Mainly dry over the area with slight
chances for isolated aftn-evening showers/tstms from Sun-Mon
(highest south/west). Low pressure tracks SE through the Canadian
Maritimes on Tue. This low will drag a backdoor cold front toward
the region, which could potentially cross the CWA during the Tue-Tue
night timeframe. However, deep-layer moisture may be (somewhat)
lacking with the FROPA, so kept PoPs no higher than 30% from 12z Tue-
12z Wed. Highs in the mid-upper 80s on Sun, with highs in the mid-
upper 80s near the coast/around 90 inland on Mon. Slightly cooler on
Tue/Wed, with highs mainly in the mid 80s (w/ some upper 80s
possible inland on Tue). Lows mainly in the upper 60s-low 70s from
Sun-Tue, with mid-upper 60s on Wed.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 400 PM EDT Wednesday...

High pressure remains over the area. Not expecting much in the
way of cloud cover. Thunderstorms will be moving across the VA
Piedmont and the Lower MD Eastern Shore (affect KSBY and KRIC).
However, confidence is low that the storms will move over the
terminal. Fog will develop across the area Thursday morning,
mainly in the VA Piedmont. Therefore, reduced vis was put in for
KRIC. Otherwise, mostly clear skies for Thursday ahead of a
cold front. Winds will be variable overnight, then light and out
of the south on Thursday.

OUTLOOK...
Isltd - sct convection possible across the terminals late Thu
aftn - Thu night as a backdoor cold front crosses the area. Low
level moisture increases behind the front on Fri as onshore flow
prevails. This could potentially lead to flight restrictions (due
to low CIGS).

&&

.MARINE...
As of 315 PM EDT Wednesday...

No headlines in the short term today thru Thu. Late this afternoon,
high pressure is centered off the mid-Atlantic coast. Meanwhile, low
pressure is over New England with an attendant cold front stretching
back west through the Great Lakes. Winds are generally light S 5-15
kt over the waters, with waves on the Bay of 1-2 ft and seas 2-3 ft.

High pressure will remain along or off the Mid Atlantic coast into
tonight, resulting in winds becoming SW around 10 kt or less late
tonight into Thu morning. Winds will turn back to the SE or S during
Thu before a backdoor cold front drops across the area Thu night
into Fri morning shifting winds to the ENE and increasing to 10-20
kt over at least northern portions of the waters.

Easterly winds will increase to 15-20 kt over the Ches Bay, and 15-
25 kt over the coastal waters during Fri. Waves will build to 2-3 ft
in the Ches Bay, and seas will build to 5-6 ft in the coastal
waters. SCA headlines may be needed for Fri into Fri evening for the
Ches Bay, and from late Thu night thru Sat for the coastal waters
(due to lingering seas near 5 ft. A bit too early too issue SCAs at
this time but will likely do so by early Thursday morning.

&&

.CLIMATE...
Record highs for 9/12:
 RIC 98 in 1900
 ORF 98 in 1983
 SBY 95 in 1983
 ECG 97 in 1983

&&

.EQUIPMENT...
As of 310 AM EDT Wednesday...

KDOX Radar will remain offline until further notice due to an
equipment issue. Updates will be passed along as they become
available.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...ERI
AVIATION...CP
MARINE...JDM/TMG
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Sep 11, 4:18 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
518 PM EDT Wed Sep 11 2019

NCZ012>017-030>032-VAZ084-086>090-092-093-095>097-523>525-122300-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-York-Newport News-Hampton/Poquoson-
518 PM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098>100-122300-
Eastern Currituck-Virginia Beach-Accomack-Northampton-
518 PM EDT Wed Sep 11 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ048-060>062-064>069-075>083-085-509>522-122300-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Middlesex-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
518 PM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Tonight.

Widely scattered thunderstorms may produce localized damaging wind
gusts and hail late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-122300-
Maryland Beaches-
518 PM EDT Wed Sep 11 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered thunderstorms may produce damaging wind gusts and hail
late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 11, 4:13 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
513 PM EDT Wed Sep 11 2019

VAZ048-509-112200-
Fluvanna-Western Louisa-
513 PM EDT Wed Sep 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOUISA AND
FLUVANNA COUNTIES...

At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Stanardsville to
near Charlottesville to 6 miles northwest of Schuyler. Movement was
southeast at 20 mph.

Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these storms.

Locations impacted include...
Louisa, Palmyra, Fork Union, Lake Monticello, Columbia, Ferncliff,
Boswells Tavern, Kents Store, Troy, Gordonsville, Scottsville, Green
Springs, Shores, Central Plains, Bremo Bluff, Cohasset, Waldrop,
Trevilians, Hardware and Wilmington.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3812 7791
      3811 7791 3788 7808 3775 7816 3772 7822
      3769 7824 3774 7842 3776 7847 3780 7849
TIME...MOT...LOC 2112Z 310DEG 17KT 3825 7830 3807 7845 3788 7875

05
Special weather statement, Sep 11, 4:39 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
539 PM EDT Wed Sep 11 2019

VAZ064-075-521-112245-
Westmoreland-Western Essex-Caroline-
539 PM EDT Wed Sep 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE...NORTHWESTERN
WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...

At 538 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woodbridge to near Fredericksburg to
10 miles west of Spotsylvania. Movement was southeast at 25 mph.

Wind gusts of 40 to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Colonial Beach, Bowling Green, Milford, Port Royal, Ladysmith,
Loretto, Leedstown, Fort A.p. Hill, Chilesburg, Golansville, Potomac
Beach, Guinea, Corbin, Supply, Penola, Nancy Wrights Corner, Cedar
Fork, Ruther Glen, Cedon and Rappahannock Academy.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3821 7695 3816 7683 3812 7685 3790 7751
      3796 7757 3795 7761 3798 7764 3825 7735
      3824 7729 3822 7729 3825 7727 3825 7723
      3823 7725 3819 7725 3820 7722 3817 7718
      3816 7709 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 2138Z 300DEG 22KT 3858 7722 3838 7750 3823 7778

EI
Special weather statement, Sep 11, 4:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
558 PM EDT Wed Sep 11 2019

VAZ048-061-062-509-510-112245-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
558 PM EDT Wed Sep 11 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT LOUISA...
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...

At 558 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Boswells Tavern to Palmyra to Centenary.
Movement was southeast at 20 mph.

Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these storms.

Locations impacted include...
Cumberland, Farmville, Louisa, Mineral, Hadensville, Palmyra, Fork
Union, Lake Monticello, Columbia, Guinea Mills, Ferncliff, Lakeside
Village, Kents Store, Troy, Fife, Bumpass, Boswells Tavern, Duncan,
Gum Spring and Gordonsville.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3806 7826 3813 7821 3815 7810 3810 7784
      3805 7775 3802 7775 3803 7773 3801 7769
      3798 7770 3788 7778 3764 7805 3765 7808
      3759 7810 3731 7838 3739 7843 3762 7826
      3769 7824 3775 7845 3780 7849
TIME...MOT...LOC 2158Z 328DEG 21KT 3810 7810 3786 7826 3771 7853

05

The radar

The Norfolk radar (KAKQ), 149 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
September 11, 5:15 PM EST
Where
Fluvanna County, 1.64 mi E of Central Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.800, -78.340

Trees were downed at Central Plains Road and Shiloh Road.

Thunderstorm Wind, Fluvanna

When
September 11, 5:20 PM EST
Where
Fluvanna County, 1.29 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.860, -78.260

Several trees were downed.

Thunderstorm Wind, Louisa

When
September 11, 5:30 PM EST
Where
Louisa County, Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.020, -78.000

Several trees were downed, including some on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857934, 857935, 857936.